Tennessee, 2008

Flash Flood and Damaging Winds in Tennessee, March 19, 2008

March 19, 2008 · NWS MEG · 6 events in 6 counties and zones

A low pressure system with a strong cold front moved into the Midsouth during the late afternoon hours of March 18, 2008. Showers and thunderstorms developed ahead of the system throughout the overnight hours into the morning of March 19, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system with a strong cold front moved into the Midsouth during the late afternoon hours of March 18, 2008. Showers and thunderstorms developed ahead of the system throughout the overnight hours into the morning of March 19, 2008. Some of the storms became severe producing damaging winds and flash flooding in West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 18, 7:51 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 18, 7:51 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT TUE MAR 18 2008

.DISCUSSION...
PLENTY OF HEADLINES TONIGHT FOR VARIOUS WEATHER HAZARDS:

SEVERE WEATHER...TORNADO WATCH 132 REMAINS IN EFFECT UNTIL 2 AM
FOR MOST OF THE NORTHWEST HALF OF THE MID SOUTH. THE FOCUS HAS
BEEN NEAR A QUASI STATIONARY FRONT EXTENDING FROM NORTHEAST AR
THROUGH THE MO BOOTHEEL AND INTO FAR NORTHWEST TN. THERE HAVE BEEN
REPORTS OF DAMAGING WINDS AND TWO POTENTIAL TORNADOES AS OF 830 AM.
THE BIG CONCERN IS THE AREA OF ORGANIZED CONVECTION IN SOUTHWEST
AR. THIS AREA IS ASSOCIATED WITH THE DYNAMICS WITH THE EJECTING H5
UPPER LOW. THE CURRENT WATCH AREA LOOKS GOOD THROUGH EARLY THIS
MORNING.

WIND...THE CURRENT SUSTAINED WIND SPEEDS AND GUSTS ARE JUST BELOW
ADVISORY CRITERIA. THE LOW LEVEL GRADIENT WILL REMAIN TIGHT AS THE
COLD FRONT AND ASSOCIATED SURFACE LOW APPROACH THE REGION
OVERNIGHT. THEREFORE WILL LET THE ADVISORY CONTINUE.

FLOODING...WFO LZK IS HANDLING THE ONGOING MAIN STEM FLOODING IN
RANDOLPH AND LAWRENCE COUNTIES. STORMS HAVE BEEN TRAINING OVER A
NINE COUNTY AREA IN NORTHEAST AR AND THE MO BOOTHEEL. THERE ARE
STORM TOTAL WSR-88D RAINFALL ESTIMATES OF 2 TO 3 INCHES IN THE
WARNING AREA WITH MORE POTENTIAL HEAVY RAINFALL OVERNIGHT. WILL
CONTINUE TO ISSUE FLASH FLOOD WARNINGS AS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT TUE MAR 18 2008/

DISCUSSION...

DEEP UPPER LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER NORTHERN
MEXICO HAS HELPED TO DEVELOP MID AND UPPER LEVEL RIDGING OVER MUCH
OF THE LOWER MISSISSIPPI AND TENNESSEE VALLEYS THIS AFTERNOON. AN
UNSEASONABLY WARM AND HUMID AIRMASS HAS ADVECTED NORTHWARD OVER
MUCH OF THE FORECAST AREA TODAY. ALTHOUGH THIS AIRMASS HAS BECOME
CONDITIONALLY UNSTABLE...IT HAS REMAINED LARGELY CAPPED BY AN
EXPANSIVE SUBSIDENCE INVERSION. THIS HAS PREVENTED CONVECTION FROM
DEVELOPING TODAY ACROSS THE EXPANDING WARM SECTOR. TEMPERATURES
CONTINUE TO RISE TO THE MID AND UPPER 70S WITH BREAKS IN THE
CLOUDS AND DIURNAL HEATING OVER MUCH OF THE REGION CONTINUING.
DEWPOINTS HAVE NOW RISEN INTO THE MIDDLE 60S WEST OF THE
MISSISSIPPI RIVER...OVER MUCH OF EASTERN ARKANSAS. IN THESE
AREAS...THERMODYNAMIC PROFILES ARE BECOMING SUCH THAT THE CAPPING
INVERSION MAY BE CLOSE TO BREAKING...ALTHOUGH RECENT RADAR TRENDS
CONTINUE TO INDICATE THAT CONVECTION TRYING TO DEVELOP IN THE WARM
SECTOR IS STILL STRUGGLING. IF THIS CONVECTION COULD BREAK THE
CAPPING INVERSION...THERE IS MORE THAN ENOUGH CONDITIONAL
INSTABILITY AND SHEAR TO SUPPORT SURFACE BASED SUPERCELL
THUNDERSTORMS THAT WOULD RAPIDLY POSE A DAMAGING WIND...LARGE HAIL...AND
TORNADO THREAT. YET WITH THE PASSING OF PEAK HEATING AND THE BEST
UPPER LEVEL FORCING STILL TO OUR SOUTHWEST...CONFIDENCE CONTINUES
TO WANE WITH RESPECT TO LATE AFTERNOON AND EVENING SUPERCELL
DEVELOPMENT. THEREFORE...THINK THAT MOST AREAS WILL SIMPLY REMAIN
DRY THROUGH THE REMAINDER OF THIS EVENING. THE ONLY EXCEPTION WILL
BE ACROSS EXTREME NORTHEAST ARKANSAS...WHERE A SURFACE BOUNDARY
WILL PROVIDE A FOCUS FOR LIFT AS A STRENGTHENING LOW LEVEL JET
PUNCHES INTO THE AREA COLOCATED WITH A COUPLED UPPER LEVEL JET
STRUCTURE (RIGHT ENTRANCE REGION TO AN UPPER JET MAX CENTERED OVER
THE UPPER MIDWEST AND THE LEFT EXIT REGION OF ANOTHER UPPER JET
MAX EJECTING OUT OF TEXAS).

THE BETTER FORCING FOR CONVECTION APPEARS TO APPROACH THE MID
SOUTH LATER TONIGHT AS A 100+KT MID LEVEL JET OVER TEXAS THIS
EVENING EJECTS NORTHEASTWARD TOWARD THE MID SOUTH. THIS WILL HELP
TO ENHANCE LIFT IMMEDIATELY ALONG AND JUST AHEAD OF THE SLOWLY
SOUTHEASTWARD MOVING COLD FRONT. MID LEVEL LAPSE RATES SHOULD
BEGIN TO STEEPEN AND WITH CONTINUED STRONG LOW LEVEL MOISTURE
ADVECTION...EXPECT LOW LEVEL TEMPERATURES TO REMAIN IN THE UPPER
60S TO LOW 70S AND DEWPOINTS IN THE LOW TO MID 60S IN ADVANCE OF
THE FRONT. THIS WILL LIKELY RESULT IN MUCAPES BETWEEN 500-1000J/KG
AHEAD OF THE FRONT. THIS AMOUNT OF INSTABILITY COMBINED WITH
STRONG DEEP LAYER 0-6KM BULK SHEAR IN EXCESS OF 60KTS...SHOULD BE
SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP TO BECOME SEVERE.
0-1KM STORM RELATIVE HELICITY VALUES WILL REMAIN AROUND
400M2/S2. CONVECTION SHOULD BECOME STRONGLY FORCED ALONG THE FRONT
WITH THE UPPER LEVEL DYNAMICS ALIGNING ALONG THE FRONT. EXPECT A
STRONG TO SEVERE SQUALL-LINE TO MOVE ACROSS THE AREA OVERNIGHT.
THE GREATEST INSTABILITY SHOULD REMAIN ALONG AND SOUTH OF
INTERSTATE 40 AND IN THESE AREAS EXPECT THE POTENTIAL FOR BOWING
SEGMENTS AND EMBEDDED SUPERCELLS ALONG THE LINE. THE GREATEST
THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT-LINE WIND GUSTS
AND ISOLATED TORNADOES.

TO THE NORTH OF THE FRONTAL BOUNDARY...THERE REMAINS THE POTENTIAL
FOR FLOODING RAINS...PRIMARILY FOCUSED ACROSS NORTHEAST ARKANSAS
INTO THE MISSOURI BOOTHEEL LATER THIS EVENING THROUGH WEDNESDAY
MORNING. THE POTENTIAL EXIST FOR RAINFALL TOTALS BETWEEN 2 AND 5
INCHES...WITH ISOLATED HIGHER AMOUNTS. THIS RAINFALL COUPLED WITH
SATURATED CONDITIONS WILL LIKELY LEAD TO SOME FLASH FLOODING OF
CREEKS...STREAMS...AND SMALLER RIVER TRIBUTERIES. THEREFORE...WILL
KEEP FLASH FLOOD WATCH IN PLACE THROUGH TONIGHT. LATER SHIFTS WILL
NEED TO EVALUATE THE POTENTIAL FOR FLOODING RAINS CONTINUING PAST
12Z AND THE NEED TO EXTEND THE WATCH. AT THIS TIME THOUGH...IT
APPEARS THE HEAVIEST RAIN WILL BE COMING TO AN END AS THE SYSTEM
MOVES MORE RAPIDLY NORTHEAST.

AS THIS SYSTEM DEPARTS...ZONAL UPPER LEVEL FLOW WILL MOVE INTO THE
REGION THROUGH THE END OF THE WEEK. THIS WILL RESULT IN CALMER
WEATHER CONDITIONS WITH NEAR OR SLIGHTLY ABOVE AVERAGE
TEMPERATURES. A SERIES OF WEAK NORTHERN STREAM SHORTWAVES WILL
MOVE ACROSS THE AREA OVER THE WEEKEND AND EARLY NEXT WEEK...BUT
WITH LIMITED MOISTURE...ONLY EXPECTING SLIGHT CHANCES FOR RAIN.
TEMPERATURES SHOULD COOL SOME INTO THE WEEKEND AND EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  53  55  41 /  70 100  80   0
MKL  74  53  53  34 /  50 100  90  10
JBR  71  47  52  38 /  90 100  80   0
TUP  77  61  61  38 /  30 100  90  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR DESOTO.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

JLH/RJO
Hazardous weather outlook, Mar 18, 4:08 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT TUE MAR 18 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
508 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
OF THE MID SOUTH THIS EVENING AND OVERNIGHT. EXPECT A LINE OF
THUNDERSTORMS TO DEVELOP AHEAD OF A SURFACE LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE PRIMARY RISK OF DAMAGING WINDS AND ISOLATED TORNADOES.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN 5 PM AND 2
AM WEDNESDAY MORNING NORTH AND WEST OF A LINE FROM HELENA TO
PARIS. THIS AREA IS COVERED BY TORNADO WATCH 132.  AREAS OF SOUTH
AND EAST OF THIS LINE SHOULD EXPECT A THREAT OF SEVERE WEATHER
FROM 9 PM TO 6 AM WEDNESDAY MORNING.

HEAVY RAINFALL IS ALSO EXPECTED LATER TONIGHT ACROSS AREAS NORTH
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE LINE
AS A SLOW MOVING COLD FRONT PUSHES THROUGH THE FORECAST AREA.
RAINFALL AMOUNTS BETWEEN 2 AND 5 INCHES ARE POSSIBLE WEST OF THE
MISSISSIPPI RIVER WITH LESSER AMOUNTS...GENERALLY BETWEEN 1 AND 3
INCHES...EXPECTED FURTHER SOUTH AND EAST. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHWEST PORTIONS OF THE MID SOUTH...SINCE
THE GROUND REMAINS SATURATED AND THERE REMAINS A POTENTIAL FOR
FLASH FLOODING.

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
WILL CONTINUE THROUGH TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR
THE ENTIRE MIDSOUTH UNTIL 7AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HEAVY RAINFALL WILL LIKELY CONTINUE INTO WEDNESDAY MORNING ACROSS
NORTHERN PORTIONS OF THE MID SOUTH AND THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED THROUGH WEDNESDAY MORNING ACROSS PORTIONS OF
THE AREA.

IN ADDITION TO FLASH FLOODING...SOME RIVER FLOODING IS LIKELY
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED
THIS EVENING AND OVERNIGHT FOR MUCH OF THE MID SOUTH.

JLH/RJO

In the hours before

Special weather statement, Mar 18, 6:04 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT TUE MAR 18 2008

ARZ028-MOZ113-115-190030-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
704 PM CDT TUE MAR 18 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING 40 TO 55 MPH WINDS WAS LOCATED 4
MILES WEST OF DENTON AT 704 PM CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.  THESE
STORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES AND CAN PRODUCE A
TORNADO WITH LITTLE ADVANCED WARNING.

PEOPLE IN DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING THE
CITIES OF CARUTHERSVILLE...HAYTI...LEACHVILLE...SENATH AND STEELE...
SHOULD MONITOR THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Mar 18, 7:22 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
03/18/2008  M64.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            MEASURED ON HOME ANEMOMETER

0426 PM     TSTM WND GST     CORNING                 36.41N 90.59W
03/18/2008  E65.00 MPH       CLAY               AR   TRAINED SPOTTER

0503 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            3 TREES DOWN

0506 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
03/18/2008  E75.00 MPH       GREENE             AR   TRAINED SPOTTER

0517 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   TRAINED SPOTTER

            LARGE BANK SIGN BLOWN DOWN NEAR WALMART

0545 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0547 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            CESSNA DAMAGED AT PARAGOULD AIRPORT

0618 PM     FLASH FLOOD      EGYPT                   35.87N 90.95W
03/18/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            ROADS FLOODED

0645 PM     FUNNEL CLOUD     3 S JONESBORO           35.78N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWYS 158 AND 463...REPORTED BY BAY FIRE DEPT

0647 PM     FUNNEL CLOUD     4 S JONESBORO           35.76N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWY 163 ON POINSETT...CRAIGHEAD COUNTY LINE

0805 PM     TSTM WND DMG     4 S HOLLAND             36.00N 89.87W
03/18/2008                   PEMISCOT           MO   FIRE DEPT/RESCUE

            TRANFORMERS BLOWING UP...POSSIBLE TORNADO

0809 PM     TORNADO          2 N HOLLAND             36.09N 89.87W
03/18/2008                   PEMISCOT           MO   LAW ENFORCEMENT

            TORNADO REPORTED BETWEEN DENTON AND HOLLAND...NEAR HWYS
            61 AND 164

&&

DSV
Local storm report, Mar 18, 7:46 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
846 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
03/18/2008  M64.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            MEASURED ON HOME ANEMOMETER

0426 PM     TSTM WND GST     CORNING                 36.41N 90.59W
03/18/2008  E65.00 MPH       CLAY               AR   TRAINED SPOTTER

0503 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            3 TREES DOWN

0506 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
03/18/2008  E75.00 MPH       GREENE             AR   TRAINED SPOTTER

0517 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   TRAINED SPOTTER

            LARGE BANK SIGN BLOWN DOWN NEAR WALMART

0545 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0547 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            CESSNA DAMAGED AT PARAGOULD AIRPORT

0618 PM     FLASH FLOOD      EGYPT                   35.87N 90.95W
03/18/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            ROADS FLOODED

0645 PM     FUNNEL CLOUD     3 S JONESBORO           35.78N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWYS 158 AND 463...REPORTED BY BAY FIRE DEPT

0647 PM     FUNNEL CLOUD     4 S JONESBORO           35.76N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWY 163 ON POINSETT...CRAIGHEAD COUNTY LINE

0805 PM     TSTM WND DMG     4 S HOLLAND             36.00N 89.87W
03/18/2008                   PEMISCOT           MO   FIRE DEPT/RESCUE

            TRANFORMERS BLOWING UP...POSSIBLE TORNADO

0805 PM     TSTM WND DMG     3 N BLYTHEVILLE         35.98N 89.92W
03/18/2008                   MISSISSIPPI        AR   TRAINED SPOTTER

            TELEPHONE POLES AND TRANFORMERS DAMAGED

0809 PM     TORNADO          2 N HOLLAND             36.09N 89.87W
03/18/2008                   PEMISCOT           MO   LAW ENFORCEMENT

            TORNADO REPORTED BETWEEN DENTON AND HOLLAND...NEAR HWYS
            61 AND 164

&&

DSV
Local storm report, Mar 18, 10:55 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
03/18/2008  M64.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            MEASURED ON HOME ANEMOMETER

0426 PM     TSTM WND GST     CORNING                 36.41N 90.59W
03/18/2008  E65.00 MPH       CLAY               AR   TRAINED SPOTTER

0503 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            3 TREES DOWN

0506 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
03/18/2008  E75.00 MPH       GREENE             AR   TRAINED SPOTTER

0517 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   TRAINED SPOTTER

            LARGE BANK SIGN BLOWN DOWN NEAR WALMART

0545 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0547 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            CESSNA DAMAGED AT PARAGOULD AIRPORT

0618 PM     FLASH FLOOD      EGYPT                   35.87N 90.95W
03/18/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            ROADS FLOODED

0645 PM     FUNNEL CLOUD     3 S JONESBORO           35.78N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWYS 158 AND 463...REPORTED BY BAY FIRE DEPT

0647 PM     FUNNEL CLOUD     4 S JONESBORO           35.76N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWY 163 ON POINSETT...CRAIGHEAD COUNTY LINE

0805 PM     TSTM WND DMG     4 S HOLLAND             36.00N 89.87W
03/18/2008                   PEMISCOT           MO   FIRE DEPT/RESCUE

            TRANFORMERS BLOWING UP...POSSIBLE TORNADO

0805 PM     TSTM WND DMG     3 N BLYTHEVILLE         35.98N 89.92W
03/18/2008                   MISSISSIPPI        AR   TRAINED SPOTTER

            TELEPHONE POLES AND TRANFORMERS DAMAGED

0809 PM     TORNADO          2 N HOLLAND             36.09N 89.87W
03/18/2008                   PEMISCOT           MO   LAW ENFORCEMENT

            TORNADO REPORTED BETWEEN DENTON AND HOLLAND...NEAR HWYS
            61 AND 164

1135 PM     TSTM WND GST     FORREST CITY            35.01N 90.79W
03/18/2008  E65.00 MPH       ST. FRANCIS        AR   LAW ENFORCEMENT

1145 PM     TSTM WND DMG     FORREST CITY            35.01N 90.79W
03/18/2008                   ST. FRANCIS        AR   LAW ENFORCEMENT

            CARPORT AND ROOF DAMAGE TO A HOUSE ON EAST EDGE OF CITY

&&

DSV
Local storm report, Mar 18, 11:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
03/18/2008  M64.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            MEASURED ON HOME ANEMOMETER

0426 PM     TSTM WND GST     CORNING                 36.41N 90.59W
03/18/2008  E65.00 MPH       CLAY               AR   TRAINED SPOTTER

0503 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            3 TREES DOWN

0506 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
03/18/2008  E75.00 MPH       GREENE             AR   TRAINED SPOTTER

0517 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   TRAINED SPOTTER

            LARGE BANK SIGN BLOWN DOWN NEAR WALMART

0545 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0547 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
03/18/2008                   GREENE             AR   PUBLIC

            CESSNA DAMAGED AT PARAGOULD AIRPORT

0618 PM     FLASH FLOOD      EGYPT                   35.87N 90.95W
03/18/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            ROADS FLOODED

0645 PM     FUNNEL CLOUD     3 S JONESBORO           35.78N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWYS 158 AND 463...REPORTED BY BAY FIRE DEPT

0647 PM     FUNNEL CLOUD     4 S JONESBORO           35.76N 90.69W
03/18/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            NEAR HWY 163 ON POINSETT...CRAIGHEAD COUNTY LINE

0805 PM     TSTM WND DMG     3 N BLYTHEVILLE         35.98N 89.92W
03/18/2008                   MISSISSIPPI        AR   TRAINED SPOTTER

            TELEPHONE POLES AND TRANFORMERS DAMAGED

0805 PM     TSTM WND DMG     4 S HOLLAND             36.00N 89.87W
03/18/2008                   PEMISCOT           MO   FIRE DEPT/RESCUE

            TRANFORMERS BLOWING UP...POSSIBLE TORNADO

0809 PM     TORNADO          2 N HOLLAND             36.09N 89.87W
03/18/2008                   PEMISCOT           MO   LAW ENFORCEMENT

            TORNADO REPORTED BETWEEN DENTON AND HOLLAND...NEAR HWYS
            61 AND 164

1135 PM     TSTM WND GST     FORREST CITY            35.01N 90.79W
03/18/2008  E65.00 MPH       ST. FRANCIS        AR   LAW ENFORCEMENT

1145 PM     TSTM WND DMG     FORREST CITY            35.01N 90.79W
03/18/2008                   ST. FRANCIS        AR   LAW ENFORCEMENT

            CARPORT AND ROOF DAMAGE TO A HOUSE ON EAST EDGE OF CITY

1205 AM     TSTM WND GST     LEPANTO                 35.61N 90.33W
03/19/2008  E65.00 MPH       POINSETT           AR   LAW ENFORCEMENT

            BRANCHES AND DEBRIS SCATTERED ABOUT

1208 AM     TSTM WND DMG     BRICKEYS                34.85N 90.58W
03/19/2008                   LEE                AR   TRAINED SPOTTER

            LARGE TREE BRANCHES BROKEN OFF OF SEVERAL TREES

1220 AM     TSTM WND GST     2 SW JOINER             35.49N 90.17W
03/19/2008  E60.00 MPH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

DSV

The radar

The Memphis radar (KNQA), 63 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
March 19, 12:02 AM CST to 12:07 AM CST
Where
Lauderdale County, Edith to Ripley
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.850, -89.550

Straight line winds blew a tree onto a home near Edith. A convenience store on Highway 51 sustained damage to an awning from the winds as well.

Thunderstorm Wind, Dyer

When
March 19, 12:15 AM CST
Where
Dyer County, Dyersburg Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.000, -89.400

Thunderstorm Wind, Haywood

When
March 19, 12:46 AM CST
Where
Haywood County, Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.600, -89.270

Thunderstorm Wind, Henry

When
March 19, 1:20 AM CST to 1:25 AM CST
Where
Henry County, Paris to 1.83 mi SSW of India
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.300, -88.320

Straight line winds knocked trees down across Henry County. One tree fell on a house on Myatt Road. A roof of a barn was also blown off near Paris.

Flash Flood, Lake

When
March 19, 1:30 AM CST to 3:30 AM CST
Where
Lake County, Tiptonville to 0.39 mi E of Tiptonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.380, -89.480

Heavy rain produced flash flooding on many streets in Tiptonville.

Thunderstorm Wind, Carroll

When
March 19, 1:45 AM CST to 1:50 AM CST
Where
Carroll County, 0.5 mi SE of Westport to 1.13 mi ESE of Westport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.895, -88.324

Straight line winds knocked down trees in Westport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90756, 90758, 90761, 90780, 90804, 90785.